Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Statins: Doctors ignore patients' complaints of reactions to drugs
About the author: 
WDDTY Team

Does your doctor listen when you tell him that you are reacting to a drug he's prescribed for you?According to a new study, he probably doesn't

Does your doctor listen when you tell him that you are reacting to a drug he's prescribed for you?
According to a new study, he probably doesn't. In fact, he rarely believes that the drug is to blame for your real - or imagined - reactions.

This familiar scenario was drawn yet again by a new study, this time involving 650 patients who had complained of a reaction after taking a statin, the cholesterol-lowering drug.

Many said their doctor denied the drug could be causing the problem.

Forty-seven per cent of patients with muscle or cognitive problems said their doctor dismissed the possibility that their symptoms were caused by the statin - even though muscle problems are a recognised adverse reaction to the drug. The problem can progress to a rare, and fatal, condition called rhabdomyolysis unless the patient stops taking the drug.

Fifty-one per cent of participants, with peripheral neuropathy, a form of nerve pain affecting the extremities, said their doctor denied a possible connection to the statin - even though it's a recognised reaction.

Overall, 32 per cent of patients said their doctor told them there was no link between their symptoms and the drug, 39 per cent said their doctor said a link was "possible", and 29 per cent said their doctor "neither endorsed nor dismissed the possibility of symptom link to statins". In other words, not a single doctor agreed that the drug probably caused the reaction, despite the amount of research that would support such a view.

Research team leader Dr Beatrice Golomb from the University of California at San Diego commented: "Physicians seem to commonly dismiss the possibility of a connection. This seems to occur even for the best-supported adverse effects of the most widely prescribed class of drugs."

(Source: Drug Safety, 2007; 30: 669-75).

Click here to receive health news by email.


You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved